Aa
A
A
A
Close
Cold and Flu Community
1.92k Members
Avatar universal

Flu shot: why do I have extreme soreness and nausea?

I received my flu shot last night, and not for the first time, however I woke up in the middle of the night extremely nauseated and on the verge of being sick, and that’s not even worst part, the worst of it is the soreness and aches overtaking my entire body. At this point I can’t  remain in the same position for over a few minutes without becoming so uncomfortable. I went for a walk to my car and I was absolutely exhausted. I’ve never experienced symptoms like this after a shot, and I’m concerned because all the side effects I’ve been reading about say “mild aches and pains”, but this is not mild, I’m not even able to make it off the bed let alone to work. My back, shoulders and hips are the worst in particular. There is also a headache included in all of this. Why is it affecting me so badly? Should I be concerned?
1 Responses
973741 tn?1342346373
Gosh, that is a pretty extreme reaction to a flu shot. Your arm being sore after because they give it into the muscle is very common.  Feels like someone punched ya, at least mine did.  Lasted a couple of days.  And I've felt a little run down after it.  But your reaction is probably not at all typical.  Since you got the shot and not the nasal spray, I don't "think" they have live virus in them.  Here's how they are made.  https://www.cdc.gov/flu/prevent/how-fluvaccine-made.htm  

I am sorry that you feel so poorly and I'd let your doctor know.   They make it really clear that the flu vaccine will not give you the flu.  But vaccines have side effects. https://www.healthline.com/health/flu-shot-side-effects#serious-side-effects  Headache, body aches are on the list. Allergic reactions are more like breathing issues, fast heart rate and hives but you should ask your doctor.  

Can you try taking some ibuprofen to see if it helps?
2 Comments
Thanks for your response and it seemed that everywhere I searched online, they only stated mild side effects like aches and headache, but like I said it was so intense I actually considered going to the doctor. My best friend called me and she said she got her flu shot about a month ago and the same thing happened to her, about 10 hours after she got it she was fevered and so sore she could barely stand it. Then, my mom told me today that every time her co worker gets the shot, she’s sick for days with extreme flu symptoms. I’m happy I’m not the only one, but why was I not able to find any information anywhere about having extreme side effects? I certainly don’t think I caught the flu or anything from my shot, and I’m better today, but 48 hours I’m still very sore and continue to have a headache. I’m wondering if the shot has weakened my immune system and I just got a flu. I should be okay to work tomorrow, but I am a little worried about how these symptoms are lingering. Seems ridiculous!
I do think it is supposed to be rare to get sick from the flu shot since it is not live virus for most.  But hey, who  knows.  How are you feeling now?  
Have an Answer?
Top General Health Answerers
19694731 tn?1482853437
AL
80052 tn?1550346932
way off the beaten track!, BC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.